Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 20, 2018, 8:53 PM EDT for Clark County, Indiana; Jefferson County, Oldham County, Shelby County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 8:53 PM EDT (00:53 UTC)
- Expired
- Jul 20, 2018, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, IN, Jefferson County, KY, Oldham County, KY, Shelby County, KY
The radar
The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:10 PM EDT | FLASH FLOOD | 1 W Saint Matthews, KY | CORRECTED LSR FOR TIME BASED ON RADAR. WATER RESCUE -- CAR DROVE INTO HIGH WATER ON LEXINGTON ROAD AT OXFORD PLACE. |
| Jul 20, 9:45 PM EDT | FLASH FLOOD | 3 E Anchorage, KY | OLD HENRY ROAD FLOODED TO FACTORY LANE FROM THE SNYDER. ANOTHER REPORT OF RAPIDS IN WATER FLOWING ALONG MILE MARKER 28 ON SNYDER. |
| Jul 20, 9:52 PM EDT | FLOOD | 1 Ssw Cementville, IN | 4 INCHES OF WATER ON INTERSTATE 65. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS53 KLMK 210053
FFWLMK
INC019-KYC111-185-211-210345-
/O.NEW.KLMK.FF.W.0042.180721T0053Z-180721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
853 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
South central Clark County in south central Indiana...
Southern Oldham County in central Kentucky...
Shelby County in central Kentucky...
Northern Jefferson County in central Kentucky...
* Until 1145 PM EDT.
* At 851 PM EDT, thunderstorms producing heavy rain across the
warned area were starting to cause water over roadways in parts of
Louisville and Shelbyville.
Additional rainfall amounts of one to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3831 8498 3827 8500 3816 8501 3811 8505
3822 8581 3827 8583 3829 8579 3831 8580
3832 8578 3833 8579 3835 8576 3840 8581
$$
JBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:40 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 7:40 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Local storm report, Jul 20, 8:26 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 N HENRYVILLE 38.56N 85.76W
07/20/2018 CLARK IN BROADCAST MEDIA
LISTENER REPORTS TREES DOWN AT US 31 AND
BROWNSTOWN ROAD NORTH OF HENRYVILLE.
&&
CCMLocal storm report, Jul 20, 8:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 NNE CURBY 38.25N 86.38W
07/20/2018 E1.00 INCH CRAWFORD IN NWS EMPLOYEE
&&
MRCLocal storm report, Jul 20, 8:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL CLARKSVILLE 38.32N 85.77W
07/20/2018 E1.00 INCH CLARK IN TRAINED SPOTTER
&&
SSCLocal storm report, Jul 20, 8:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 4 NW TELL CITY 38.00N 86.80W
07/20/2018 E0.75 INCH PERRY IN AMATEUR RADIO
PENNY SIZE HAIL NEAR TROY.
&&
CCMSpecial weather statement, Jul 20, 8:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
847 PM EDT FRI JUL 20 2018
INZ090-KYZ025-210115-
Harrison-Meade-
847 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARRISON AND
MEADE COUNTIES...
At 847 PM EDT, radar indicated strong thunderstorms from 12 miles
south of Carefree Town to 9 miles west of Brandenburg to 11 miles
northeast of Hardinsburg.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Brandenburg, Muldraugh, West Point, Elizabeth, Ekron, New Middletown,
Mauckport, Laconia, New Amsterdam, and Guston.
A Tornado Watch remains in effect until 300 AM EDT for central
Kentucky.
LAT...LON 3808 8643 3821 8598 3814 8591 3809 8591
3802 8592 3800 8595 3800 8600 3790 8598
3789 8627 3801 8644 3805 8647
TIME...MOT...LOC 0047Z 254DEG 45KT 3806 8642 3801 8635 3793 8637
13Local storm report, Jul 20, 8:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 1 SSW SAINT MATTHEWS 38.24N 85.64W
07/20/2018 JEFFERSON KY EMERGENCY MNGR
TREE ON A HOUSE AT ALTON RD AND SHERRIN AVE
IN ST. MATTHEWS.
&&
CCMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:13 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 32 min |
| Jul 20, 8:16 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 24 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Clark, Floyd | 3 hr |
| Jul 20, 8:36 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange | 24 min |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 19 min |
| Jul 20, 9:08 PM EDT | Special Weather Statement | LMK | Floyd | 22 min |
| Jul 20, 9:19 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 26 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 25 min |
| Jul 20, 9:48 PM EDT | Special Weather Statement | LMK | Perry | 27 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 35 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 32 min |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Perry | 26 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 50 min |
| Jul 20, 8:03 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby | 42 min |
| Jul 20, 8:04 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 26 min |
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 21 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Woodford | 35 min |
| Jul 20, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 20, 8:47 PM EDT | Special Weather Statement | LMK | Meade | 28 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Jul 20, 9:01 PM EDT | Tornado Warning | LMK | Breckinridge, Hancock | 29 min |
| Jul 20, 9:04 PM EDT | Special Weather Statement | LMK | Clark, Fayette, Jessamine | 26 min |
| Jul 20, 9:16 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Jefferson, Nelson, Shelby, Spencer | 29 min |
| Jul 20, 9:28 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 32 min |
| Jul 20, 9:40 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more | 35 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | LMK | Bullitt | 30 min |
| Jul 20, 9:46 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 29 min |
| Jul 20, 9:48 PM EDT | Flash Flood Warning | LMK | Anderson, Bullitt, Jefferson, Shelby, Spencer | 3 hr |
| Jul 20, 9:50 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Nelson, Shelby, Spencer | 25 min |
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 36 min |
| Jul 20, 10:11 PM EDT | Tornado Warning | LMK | Grayson, Hardin | 34 min |
| Jul 20, 10:18 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 27 min |
| Jul 20, 10:19 PM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Washington, Woodford | 3 hr |
| Jul 20, 10:21 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| Jul 20, 10:38 PM EDT | Special Weather Statement | LMK | Clinton | 37 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 35 min |
| Jul 20, 10:59 PM EDT | Tornado Warning | LMK | Hart | 16 min |
| Jul 20, 11:01 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Marion, Nelson | 29 min |
| Jul 20, 11:09 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 21 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart | 30 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Nelson, Washington | 30 min |
| Jul 20, 11:20 PM EDT | Special Weather Statement | LMK | Breckinridge | 40 min |
| Jul 20, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 1 more | 37 min |
| Jul 20, 11:30 PM EDT | Tornado Warning | LMK | Larue | 15 min |
| Jul 20, 11:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 26 min |
| Jul 20, 11:47 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Green | 28 min |
| Jul 20, 11:54 PM EDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Taylor | 19 min |
| Jul 20, 11:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 35 min |
| Jul 21, 12:10 AM EDT | Special Weather Statement | LMK | Adair, Casey, Green, Russell, Taylor | 50 min |
| Jul 21, 12:16 AM EDT | Special Weather Statement | LMK | Grayson, Hart, Ohio | 44 min |
| Jul 21, 12:38 AM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Metcalfe | 37 min |
| Jul 21, 12:49 AM EDT | Areal Flood Advisory | LMK | Grayson, Green, Hart | 116 min |
| Jul 21, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 24 min |
| Jul 21, 1:02 AM EDT | Special Weather Statement | LMK | Barren, Butler, Edmonson | 43 min |
| Jul 21, 1:11 AM EDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 3 hr |
| Jul 21, 1:28 AM EDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jul 21, 1:42 AM EDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 33 min |
| Jul 21, 2:12 AM EDT | Special Weather Statement | LMK | Edmonson, Warren | 33 min |
| Jul 21, 2:36 AM EDT | Special Weather Statement | LMK | Logan, Warren | 39 min |
| Jul 21, 2:43 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 32 min |
| Jul 21, 3:11 AM EDT | Special Weather Statement | LMK | Allen, Logan, Simpson | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.